Alert archive / South Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 161, NWS Columbia, SC

July 27, 2007Lexington County, Newberry County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 27, 2007, 9:12 PM EDT for Lexington County, Newberry County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2007, 9:12 PM EDT (01:12 UTC)
Expired
Jul 27, 2007, 10:00 PM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Lexington County, SC, Newberry County, SC

The radar

The Columbia radar (KCAE), 34 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 9:24 PM EDTHAIL 0.756 Se Prosperity, SCPENNY SIZED HAIL REPORTED BY LAKE MURRAY RESCUE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2007-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2007-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4350 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 280112
SVRCAE
SCC063-071-280200-
/O.NEW.KCAE.SV.W.0161.070728T0112Z-070728T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
912 PM EDT FRI JUL 27 2007

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1000 PM EDT

* AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES WEST OF CHAPIN...OR ABOUT 11 MILES SOUTH OF NEWBERRY...AND
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3421 8158 3413 8163 3402 8139 3394 8123
      3409 8125 3418 8133

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:41 PM EDT, 6 hours 31 minutes earlier.

Area forecast discussion, Jul 27, 2:41 PM EDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
241 PM EDT FRI JUL 27 2007

.SYNOPSIS...
UPPER LEVEL TROUGH WILL REMAIN OVER THE EAST THROUGH THE WEEKEND.
SURFACE FRONT WILL MOVE TOWARDS THE STATE INTO SUNDAY...BEFORE
STALLING OUT OVER SOUTHERN PORTIONS OF THE CWA.  ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED EACH AFTERNOON THROUGH
THE PERIOD.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK LEE SIDE SURFACE TROUGH EAST OF THE APPALACHIANS THIS
AFTERNOON.  SATELLITE SHOWING UPPER LEVEL CLOUDS ASSOCIATED WITH
SHORT WAVE ENERGY MOVING ACROSS THE REGION.  THIS CLOUD COVER HAS
HELPED TO KEEP TEMPERATURES EVER SO SLIGHTLY COOLER THAN
EXPECTED...AND HAS ALSO CUT DOWN ON THE EXTENT OF LOW LEVEL CUMULUS
DEVELOPMENT OVER THE CWA.

SATELLITE AND RADARS SHOWING THUNDERSTORM DEVELOPMENT JUST NORTH OF
THE CWA THIS AFTERNOON...IN AREAS THAT HAVE RECEIVED MORE SUNSHINE.
COULD SEE SOME DEVELOPMENT OVER OUR AREA...BUT SUSPECT BEST CHANCES
MAY BE ACROSS EASTERN MOST COUNTIES.  STORMS THAT DO DEVELOP MAY BE
SLOW MOVERS...HEAVY RAIN MAKERS...AND ISOLATED SEVERE.

TEMPERATURES TONIGHT MAINLY IN THE LOWER 70S ACROSS ALL AREAS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AN UPPER TROUGH WILL BE MAINTAINED ALONG THE EAST COAST. A SERIES OF
DISTURBANCES WILL MOVE THROUGH OUR REGION FROM THE NW. A SURFACE
FRONT WILL SLOWLY MOVE INTO THE REGION. THESE FEATURES...ALONG WITH
INCREASING ATMOSPHERIC MOISTURE WILL LEAD TO INCREASED CHANCES OF
PRECIPITATION. GFS AND NAM INDICATING PRECIPITABLE WATER VALUES
INCREASING TO 2 INCHES OR HIGHER BY LATE SATURDAY INTO SUNDAY.
LATEST MOS BULLETINS TRENDING UP ON POPS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
FRONTAL BOUNDARY OVER THE REGION TO SLOWLY MOVE SOUTH. MODELS TEND
TO GENERALLY AGREE ON AN EAST COAST UPPER TROUGH THROUGH THE PERIOD.
THE GFS IS DEVELOPING A CLOSED UPPER LOW OVER THE MID ATLANTIC IN
THE MONDAY THROUGH THURSDAY TIME FRAME. IT SHIFTS THE SURFACE
BOUNDARY TO OUR SOUTH TUESDAY AND WEDNESDAY WITH PREMISE FOR DRIER
AIR OVER OUR REGION. THE CANADIAN KEEPS THE UPPER SYSTEM MORE
PROGRESSIVE AND FARTHER NORTH...BUT DOES SHIFT THE FRONT SOUTH OF
OUR FA TUE AND WED. THE ECMWF LOOKS SIMILAR TO THE CANADIAN LATE TUE
WITH THE FRONT NEAR OR JUST SOUTH OF OUR FA LATE TUE. THE GFS THEN
SHIFTS THE FRONT BACK NORTH THU NT INTO FRI. SO...THE FORECAST WILL
BE HEAVILY DEPENDENT ON THE FRONTAL POSITION.  GENERALLY ACCEPTED
HPC GUIDANCE....PROVIDING CHANCE POPS THROUGH MUCH OF THE EXTENDED
PERIOD. LOWERED TO SLIGHT CHANCE WED/THU FOR COLLABORATION PURPOSES
AND FOR POSSIBILITY THAT FRONT COULD BE SOUTH OF OUR FA.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A SHORTWAVE DROPPING SE FROM OHIO RIVER VALLEY SPREADING BKN CIRRUS
DECK ACROSS MUCH OF THE AREA THIS AFTERNOON. IN ADDITION THIS
FEATURE MAY ALSO TRIGGER A FEW STORMS ESPECIALLY 21Z-01Z. WILL
CONTINUE SCTD MID AND HIGH LEVEL CLOUDS DURING THE EVENING AND
OVERNIGHT HOURS WITH SOME MVFR FOG POSSIBLE AT AGS AND OGB MAINLY
08Z-12Z SATURDAY. MORE CUMULUS DEVELOPMENT AFTER 14Z UNTIL END OF
TAF PERIOD.

AVIATION OUTLOOK SATURDAY THROUGH TUESDAY...
A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH MONDAY
WHICH COULD PRODUCE BRIEF MVFR CONDITIONS AT TERMINALS. OTHERWISE
NO OTHER SIGNIFICANT IMPACTS TO AVIATION EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jul 27, 4:11 AM EDT, 17 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
411 AM EDT FRI JUL 27 2007

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
411 AM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 27, 7:00 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
700 PM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     12 NW CAMDEN            34.38N 80.76W
07/27/2007                   KERSHAW            SC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN REPORTED BY PUBLIC TO LAW
            ENFORCEMENT

0530 PM     TSTM WND DMG     CAMDEN                  34.26N 80.61W
07/27/2007                   KERSHAW            SC   LAW ENFORCEMENT

            TREES DOWN IN CAMDEN REPORTED BY PUBLIC TO LAW
            ENFORCEMENT.

&&

KILMER
Local storm report, Jul 27, 7:07 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
707 PM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             8 WSW SUMTER            33.90N 80.52W
07/27/2007  E2.00 INCH       SUMTER             SC   OTHER FEDERAL

            SHAW AFB WEATHER REPORTED MAX HAILSTONE 2 INCHES AND PEAK
            GUST OF 63 MPH

&&

KILMER
Special weather statement, Jul 27, 8:11 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
811 PM EDT FRI JUL 27 2007

SCZ021-022-028-280115-
FAIRFIELD-KERSHAW-RICHLAND-
811 PM EDT FRI JUL 27 2007

...A STRONG THUNDERSTORM WAS AFFECTING FAIRFIELD...MOVING TOWARD
KERSHAW AND RICHLAND COUNTIES...

AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WINNSBORO...MOVING SOUTHEAST
AT 15 MPH. THIS STORM WILL PRODUCE LOCALLY HEAVY RAIN...AROUND 2.00
INCHES OF RAIN CAN BE EXPECTED. PONDING OF WATER ON THE ROADWAYS
WILL LIKELY OCCUR.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

AWP
Special weather statement, Jul 27, 8:15 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
815 PM EDT FRI JUL 27 2007

SCZ036-280115-
ORANGEBURG-
815 PM EDT FRI JUL 27 2007

...THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS ORANGEBURG
COUNTY...

AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTER OF THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN. THE HEAVIEST
RAIN WAS FALLING ACROSS CENTRAL ORANGEBURG COUNTY BETWEEN THE CITY
OF ORANGEBURG AND NORTH AND ALSO ACROSS THE AREA FROM SANTEE TO
EUTAWVILLE. RADAR ESTIMATED RAINFALL INDICATES BETWEEN 1 AND 2 INCHES
OF RAIN HAS FALLEN ACROSS THE AREA WITH AN ADDITIONAL INCH POSSIBLE.
THE HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN AREAS
OF POOR DRAINAGE. MOTORISTS SHOULD DRIVE WITH CAUTION. THESE STORMS
WERE MOVING SOUTH AT 10 MPH.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LCV
Local storm report, Jul 27, 8:43 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
843 PM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             7 NE ST. MATTHEWS       33.74N 80.69W
07/27/2007  E0.88 INCH       CALHOUN            SC   LAW ENFORCEMENT

            NICKEL SIZED HAIL REPORTED NEAR FORT MOTTE

&&

KILMER
Local storm report, Jul 27, 8:50 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
850 PM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     8 E ST. MATTHEWS        33.66N 80.64W
07/27/2007                   CALHOUN            SC   UTILITY COMPANY

            TREES DOWN ON POWERLINES NEAR LONE STAR RD AND NEW
            BETHANY

0530 PM     HAIL             10 ESE ST. MATTHEWS     33.61N 80.62W
07/27/2007  E0.75 INCH       CALHOUN            SC   UTILITY COMPANY

            PENNY SIZED HAIL REPORTED BY ELECTRIC COMPANY NEAR LONE
            STAR

&&

KILMER

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:18 PM EDTSevere Thunderstorm WarningCAEBamberg42 min
Jul 27, 9:50 PM EDTTornado WarningCAEBamberg40 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.